Order By Phone: Live Support Available 24 Hours

1-800-416-2955

Signs And Symptoms Of An Opioid Overdose And How It Can Be Reversed

With millions of people being addicted to opiates around the world, we are starting to see the devastation that opiate overdose deaths cause. Many people know what an overdose is, but not many know the signs of someone actively overdosing. It's important to understand the symptoms of an overdose and to know what to look out for. If you ever see someone going through an opiate overdose stop what you are doing and immediately call 911.

First responders that show up to a 911 call for an overdose are most likely carrying the drug Narcan (Naloxone). In most states, they have taken the initiative to equip their first responders like EMS, police officers, sheriffs and fire fighters with the drug. It is a sad reality that not all first responders have the drug yet, but expect it to be everywhere by the end of 2015. Narcan is known as the “second chance” drug because it works so effectively at reversing overdoses while they are occurring.

Opiates are Central Nervous System depressants. The central nervous system controls our ability to breathe and keep the heart beating. When someone is abusing opiates and takes too much of the powerful drug, the central nervous system can be depressed too far which can slow down and eventually stop these functions. When these functions stop, overdose becomes deadly. This is where Narcan when administered reverses the effects. Think of it as jump-starting your central nervous system and allowing the victim the breathe normally. It also kills all effects of the persons high. It is an instant buzz kill and life saver.

When someone actively abuses opiates you will notice contracted pupils. You may also notice that their muscles may seem slacked or droopy. They will appear to be very tired and even “nod out” from time to time. You will notice there head bobbing to stay awake and they may appear to be itchy. One place in particular is the nose, someone who is high on opiates scratches their nose frequently. In some instances their speech may also be slurred. If a person you come across has these symptoms, do not leave them alone.  Keep them awake and contact emergency help immediately.

There are many signs to an opioid overdose. If someone does not have all of these symptoms does not mean they are not overdosing. Use your gut feeling and judgement because if something seems wrong, you are probably right. When you come upon someone who is overdosing, they will be awake but unable to speak clearly. Their body will be very limp and skin may be pale and clammy. Look at their fingernails and lips, they may have a blue or purplish-black tint to them. In light skinned people, their skin tone may turn a bluish color.  In darker skinned individuals may turn grayish. Breathing is very slow, shallow, or has stopped. Their pulse is slow or non-existent. They may be making choking noises or a gurgling sound sometimes called the “death rattle.” They may be vomiting, be completely unconscious and unresponsive to noises or touch.

It is common for drug users to not call for help because they are scared that they will be charged with drug possession when someone is overdosing. 20 out of the 50 states have 911 Good Samaritan laws. These laws give immunity to the person(s) who call for help in order to help someone who is experiencing an overdose. However, if you are the person who gave the victim the drugs that caused the overdose, you can be charged with controlled substances homicide.  In that case, if you are charged and found guilty, the fact that you sought medical help can be used by the judge as a basis for giving you a sentence that is shorter than the standard range that would otherwise apply.

If at any time you come across someone with any of the systems above and heroin or prescription painkillers are in question, contact medical professionals immediately. Every second that you wait will bring this person closer to death. Make the call and save their life.

Share

Click Here to Read why CalmSupport Is The Best Quality Withdrawal Aid Available



Satisfaction Guarantee  |  Privacy Policy  |  Terms & Conditions  |  Disclaimer  |  Wholesale  |  Blog  |  Shipping Info  |  Affiliates